Hail, Benton
- When
- May 31, 5:24 PM CST
- Where
- Benton County, 1 mi S of Garfield
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.435, -93.970
Strong to severe thunderstorms developed during the afternoon and evening hours of the 31st along and ahead of a cold front over southeastern Kansas. The storms moved across southwestern Missouri and northwestern Arkansas during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed during the afternoon and evening hours of the 31st along and ahead of a cold front over southeastern Kansas. The storms moved across southwestern Missouri and northwestern Arkansas during the late afternoon and evening. The strongest storms produced hail up to ping pong ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 31, 2:30 PM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 330 PM CDT Wed May 31 2017 .DISCUSSION... Overall weather pattern for the next several days appears fairly typical for early summer, with warm and humid conditions and periodic chances for thunderstorms in an unstable but weakly sheared environment. This afternoon, a frontal boundary extends across southern KS/MO with an outflow boundary from morning storm cluster pushing through northwest AR. Scattered storms have developed in the vicinity of the front to our north, with more isolated activity noted along the outflow boundary. These two features will lead to chance of thunderstorms across far northeast OK and northwest AR tonight. Marginally severe wind gusts will be possible with any more organized clusters that may develop. Isolated storms will remain possible Thursday with an increase in coverage expected Friday and especially Saturday as a weak upper level system approaches from the southwest and slowly moves over the southern/central plains. Any details regarding timing and placement of highest precip chances and rainfall amounts driven by smaller scale features in this type of pattern are not possible this far in advance. Precip chances will shift more to the west of the area early next week as a backdoor cold front pushes through. This will also bring slightly cooler temperatures. && .PRELIMINARY POINT TEMPS/POPS... TUL 68 89 67 85 / 20 10 10 40 FSM 68 90 68 86 / 10 20 20 40 MLC 65 87 66 83 / 10 20 20 40 BVO 63 88 62 85 / 20 10 10 40 FYV 60 84 60 82 / 20 20 10 40 BYV 63 84 61 82 / 30 20 10 40 MKO 65 87 65 83 / 10 20 10 40 MIO 63 86 63 85 / 30 20 10 30 F10 66 87 66 83 / 10 20 10 40 HHW 67 87 68 83 / 10 30 20 40 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...05 LONG TERM....14
Hazardous Weather Outlook National Weather Service Tulsa OK 512 PM CDT Wed May 31 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 512 PM CDT Wed May 31 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Far Northeast Oklahoma. ONSET...Ongoing. DISCUSSION... Scattered thunderstorms will continue into this evening from southern Kansas into far northeast Oklahoma and southwest Missouri. An isolated severe storm will remain possible across far northeast Oklahoma early this evening. The severe weather threat will diminish by late evening. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY through TUESDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Thunderstorm chances will increase Friday into the upcoming weekend across eastern Oklahoma and northwest Arkansas as a weak upper disturbance moves into the Southern Plains from the Desert Southwest. Severe weather potential into the weekend will be limited by weak shear aloft. Pockets of locally heavy rainfall are possible from multiple rounds of storms by the weekend, but it is impossible to pin down the area at this point. Thunderstorm chances will decrease some going into next week. weather.gov/tulsa Contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
604 PM CDT WED MAY 31 2017
ARZ001-002-312345-
Carroll AR-Benton AR-
604 PM CDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON AND
NORTHWESTERN CARROLL COUNTIES UNTIL 645 PM CDT...
At 603 PM CDT, a strong thunderstorm was located over Seligman,
moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Eureka Springs... Garfield...
Gateway... Beaver...
Hill Top... Beaver Lake...
Bland... Busch...
Oak Hill... Lookout...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3630 9377 3631 9387 3624 9387 3650 9405
3650 9372 3641 9361
TIME...MOT...LOC 2303Z 322DEG 12KT 3652 9393Special Weather Statement
National Weather Service Tulsa OK
615 PM CDT WED MAY 31 2017
OKZ055>057-010000-
Craig OK-Nowata OK-Washington OK-
615 PM CDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CRAIG...WASHINGTON AND
NOWATA COUNTIES UNTIL 700 PM CDT...
At 615 PM CDT, strong thunderstorms were located along a line
extending from 6 miles east of South Coffeyville to 3 miles north of
Copan. Movement was south at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations in or near the path include...
Bartlesville... Nowata...
Dewey... South Coffeyville...
Copan... Ochelata...
Delaware... Lenapah...
Wann... Watova...
Centralia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3662 9528 3660 9581 3659 9581 3658 9600
3691 9600 3700 9599 3700 9540
TIME...MOT...LOC 2315Z 355DEG 18KT 3697 9550 3695 9590The Springfield radar (KSGF), 102 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698097, 698098.